Alert archive / North Carolina / Special Weather Statements in 2012
Special Weather Statement, NWS Wilmington, NC
NWS Wilmington, NC issued this special weather statement at Mar 21, 2012, 5:17 PM EDT for Robeson County, North Carolina. It was in force for 28 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Mar 21, 2012, 5:17 PM EDT (21:17 UTC)
- Expired
- Mar 21, 2012, 5:45 PM EDT
- In force
- 28 min
- Issued by
- NWS Wilmington, NC
County Robeson County, NC
The radar
The Wilmington radar (KLTX), 114 km from the middle of the area, began a volume at 21:19 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Greensboro/Hi Pt, NC (KGSO), launched 12:00Z, 9.3 hours before the alert went out and 157 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 100 J/kg
- Mixed-layer CIN
- -63 J/kg
- Mixed-layer LCL
- 575 m above ground
- 0-6 km bulk shear
- 15 kt
- 0-1 km storm-relative helicity
- 14 m²/s²
- 0-3 km storm-relative helicity
- 53 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
645
WWUS82 KILM 212117
SPSILM
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WILMINGTON NC
517 PM EDT WED MAR 21 2012
NCZ087-212145-
ROBESON-
517 PM EDT WED MAR 21 2012
...A STRONG THUNDERSTORM WILL MOVE ACROSS WESTERN ROBESON COUNTY
THROUGH 545 PM EDT...
AT 516 PM EDT...DOPPLER RADAR INDICATED A STRONG THUNDERSTORM OVER
PEMBROKE...OR ABOUT 6 MILES SOUTH OF RED SPRINGS...DRIFTING NORTHWEST
AT 5 MPH.
SOME LOCATIONS IMPACTED INCLUDE RED SPRINGS...ALMA...BUIE...MAXTON...
PEMBROKE...SEVEN BRIDGES...SHANNON AND WAKULLA.
HAZARDS INCLUDE...
PEA SIZED HAIL.
HEAVY RAINFALL AND MINOR FLOODING.
THUNDERSTORMS CAN POSE A VARIETY OF THREATS INCLUDING GUSTY WINDS...
SMALL HAIL...CLOUD TO GROUND LIGHTNING...AND LOCALIZED FLOODING. IT
IS RECOMMENDED THAT YOU REMAIN INDOORS UNTIL THE STORMS PASS.
&&
LAT...LON 3476 7907 3461 7918 3468 7942 3477 7934
3482 7936 3484 7935 3484 7919 3488 7913
TIME...MOT...LOC 2116Z 119DEG 3KT 3473 7922
$$
WEISSWhat forecasters said that day
The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wilmington, NC wrote its last area forecast discussion before this special weather statement went out at Mar 21, 2:28 PM EDT, 2 hours 49 minutes earlier.
Area forecast discussion, Mar 21, 2:28 PM EDT, 2 hours 49 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE WILMINGTON NC 228 PM EDT WED MAR 21 2012 .SYNOPSIS... AN UPPER LEVEL LOW PRESSURE SYSTEM OVER VIRGINIA WILL SHIFT SOUTHWARD TOWARD THE AREA PROVIDING AN INCREASED CHANCE OF THUNDERSTORMS TODAY AND THURSDAY. HIGH PRESSURE WILL RETURN BRIEFLY FRIDAY BEFORE GIVING WAY TO ANOTHER AREA OF LOW PRESSURE FOR THE WEEKEND WHICH WILL INCREASE THE CHANCE FOR THUNDERSTORMS. HIGH PRESSURE WILL RETURN EARLY NEXT WEEK. && .NEAR TERM /THROUGH TONIGHT/... AS OF 145 PM WEDNESDAY...HIGH AMPLITUDE PATTERN CONTINUES WITH A LARGE CUT-OFF LOW OVER NORTHERN TEXAS AND A WEAKER UPPER-LEVEL LOW OVER NORTHERN VIRGINIA. THE LOW OVER VIRGINIA CONTINUES TO SHIFT SLOWLY SOUTH AND WILL PROVIDE A MORE FAVORABLE ENVIRONMENT FOR THUNDERSTORMS. THUNDERSTORMS HAVE FORMED ALONG THE SEA BREEZE AND CONTINUE TO ADVECT TO THE NORTHWEST WITH THE LOW-LEVEL SOUTHEAST FLOW. THE 3KM RAPID REFRESH REFLECTIVITY IS STILL SHOWING THE SCATTERED CONVECTION MOVING NORTHWESTWARD UNTIL AFTER DARK. OVERNIGHT...SOUTHEAST NORTH CAROLINA AND THE IMMEDIATE BEACHES HAVE A SMALL CHANCE OF THE CONVECTION OVERNIGHT WITH THE UPPER LOW MOVING TOWARD THE AREA...AND WITH THE LOW LEVEL MOISTURE THERE IS A GOOD CHANCE OF FOG AFTER MIDNIGHT ESPECIALLY INLAND. LOW TEMPERATURES ARE EXPECTED TO FALL TO NEAR 60 INLAND AND LOWER 60S AT THE COAST. && .SHORT TERM /THURSDAY THROUGH FRIDAY NIGHT/... AS OF 2:25 PM WEDNESDAY...MID LEVEL LOW WILL CONTINUE TO AFFECT THE AREA AT LEAST THURSDAY. A SUBTLE DEFORMATION ZONE WILL KEEP ACTIVITY OFFSHORE EARLY TRANSLATING TO INLAND LATE MORNING THROUGH THE AFTERNOON MUCH LIKE IS TAKING PLACE TODAY. THE LOW GETS BOOTED OFF TO THE EAST FRIDAY AS THE SYSTEM OUT WEST IS FINALLY ON THE MOVE. STILL HAVE SLIGHT CHANCE POPS VIA SEA BREEZE BUT VALUES ARE LESS THAN THURSDAY. VIA PERSISTENCE...ADDED AREAS OF FOG FOR THURSDAY AND FRIDAY MORNING. REGARDING TEMPERATURES...NUMERICAL GUIDANCE IS CLOSE BUT RECENT VERIFICATION NUMBERS LEAN TOWARD THE MAV AND GENERALLY USED THESE NUMBERS. && .LONG TERM /SATURDAY THROUGH WEDNESDAY/... AS OF 2:25 PM WEDNESDAY...SIGNIFICANT PATTERN ANOMALIES CREATE THE POTENTIAL FOR A WIDESPREAD RAIN EVENT FOR THE WKND. DRIER AIR AND MORE SEASONABLE WEATHER WILL TAKE HOLD FOR THE BEGINNING OF THE WEEK...BEFORE A WARMING TREND RETURNS BY WEDNESDAY. STRONG UPPER RIDGE WHICH HAS BEEN DOMINATING THE EASTERN HALF OF THE COUNTRY FINALLY BREAKS DOWN SATURDAY...AND ALL IT TAKES IS THE EASTWARD PROGRESSION OF A -3 STANDARD DEVIATION UPPER LOW! THIS LOW WILL BE IN THE OHIO VALLEY AT THE START OF THE PERIOD...AND THEN PUSH SOUTHEAST TO BE OVER THE COASTAL CAROLINAS BY SUNDAY AFTN...AND OFFSHORE BY MONDAY MORNING. SURFACE CYCLOGENESIS OCCURS ACROSS THE MID ATLANTIC BENEATH THIS UPPER LOW WHICH THEN TRAILS A COLD FRONT THROUGH THE AREA SUNDAY MORNING. DEEP SOUTHERLY FLOW AHEAD OF THIS SYSTEM RAISES PWATS TO 1.5 INCHES...OR +2 STANDARD DEVIATIONS...WHICH WILL PROVIDE THE JUICE FOR POTENTIAL PERIODS OF HEAVY RAIN. AT THE SAME TIME...IMPULSES ROTATING AROUND THE UPPER LOW AND THE APPROACH OF AN 80 KT UPPER JET WILL TAP THE HIGHER THETA-E AIR SO EXPECT TSTMS MUCH OF SATURDAY AND HALF OF SUNDAY...BEFORE DRYING OCCURS SUNDAY EVE. BEST RAIN CHANCES WILL OCCUR SATURDAY NIGHT AND WILL BUMP POP TO JUST BELOW CATEGORICAL...WITH LIKELY POP BOOK-ENDING THAT PERIOD. BY SUNDAY NIGHT...DRIER NW FLOW DEVELOPS IN THE COLUMN AND UPPER RIDGE BEGINS TO REBUILD ACROSS THE EAST. WILL CONTINUE SCHC POP THROUGH MONDAY MORNING AS WEAK UPPER IMPULSES ROTATE AROUND DEPARTING UPPER LOW...BUT LACK OF MOISTURE WILL PRECLUDE MUCH IN THE WAY OF RAIN. SURFACE HIGH PRESSURE BUILDING DOWN FROM THE NORTH CREATES COOL NORTH FLOW THROUGH TUESDAY...BEFORE THIS HIGH DRIFTS OFFSHORE AND SOUTHERLY FLOW RETURNS ON WEDNESDAY. TEMPS THROUGH THE PERIOD REMAIN ABOVE NORMAL. EVEN WITH CLOUDS AND RAIN DURING THE WKND...TEMPS RISE AT LEAST INTO THE MID 70S AWAY FROM THE COAST...ALTHOUGH HAVE GONE BELOW GUIDANCE MAXES. NEAR TO JUST SLIGHTLY ABOVE CLIMO MON/TUE...REBOUNDING TO THE UPPER 70S BY WEDNESDAY. MINS THROUGH THE PERIOD WILL REMAIN ABOVE CLIMO. && .AVIATION /18Z WEDNESDAY THROUGH MONDAY/... AS OF 18Z...WIDELY SCATTERED SHOWERS AND ISOLATED THUNDERSTORMS HAVE DEVELOPED ALONG THE SEA BREEZE BOUNDARY. THIS IS RESULTING IN AT LEAST VCSH AT THE COASTAL TERMINALS. SOUTHEAST TO SOUTH WINDS WILL PUSH THE THE SEA BREEZE FURTHER INLAND...AND THE FOCUS OF ACTIVITY WILL SHIFT TO THE FLO/LBT TERMINALS LATER THIS AFTERNOON. SLIGHTLY BETTER COVERAGE IS EXPECTED INLAND WHICH WILL LEAD TO A BETTER SHOT OF AT LEAST TEMPO SHOWERS AT FLO/LBT THIS AFTERNOON. WILL AMEND AS NECESSARY FOR ANY THUNDERSTORM ACTIVITY. EARLY THIS EVENING SURFACE WINDS WILL BECOME LIGHT AND VARIABLE AT FLO/LBT. WINDS COULD REMAIN VERY LIGHT SOUTHEAST AT THE COASTAL TERMINALS WELL INTO THE NIGHT. EXPECT THE BEST DENSE FOG POTENTIAL TO BE AT THE FLO/LBT TERMINALS OVERNIGHT. THERE IS MODEL CONSENSUS THAN MID-LEVEL CLOUD COVER ALONG WITH AN INCREASING CHANCE OF SHOWERS AT THE COASTAL TERMINALS WILL INHIBIT FOG DEVELOPMENT TO NO LOWER THAN MVFR. DENSE FOG SHOULD LIFT TO MVFR OR BETTER BY 13-14Z. SHOWERS AND ISOLATED THUNDERSTORMS CAN AGAIN BE EXPECTED AT THE COASTAL TERMINALS WITH THE ACTIVITY SHIFTING FURTHER INLAND BY EARLY AFTERNOON. EXTENDED OUTLOOK...SCATTERED SHOWERS/THUNDERSTORMS WITH TEMPO MVFR/IFR POSSIBLE THROUGH SUNDAY. THE BEST CHANCE FOR THUNDERSTORMS WILL BE SATURDAY. VFR MONDAY. && .MARINE... NEAR TERM /THROUGH TONIGHT/... AS OF 155 PM WEDNESDAY...SOUTHEASTERLY FLOW OF AROUND 10 KNOTS IS NOW ESTABLISHED OVER THE WATERS AND IS EXPECTED TO CONTINUE THROUGH TONIGHT. SEAS ARE RUNNING BETWEEN 3 AND 4 FEET AND THIS IS EXPECTED TO CONTINUE WITH THE ONSHORE FLOW. SHORT TERM /THURSDAY THROUGH FRIDAY NIGHT/... AS OF 2:25 PM WEDNESDAY...SUMMER LIKE PATTERN WILL CONTINUE ACROSS THE WATERS WITH A SOUTH TO SOUTHEASTERLY FLOW. SPEEDS OF TEN KNOTS OR SO INCREASING WITH THE SEA BREEZE. DO NOTICE A SUBTLE INCREASE IN WINDS LATE FRIDAY/EARLY SATURDAY AS THE SYSTEM OUT WEST INCHES CLOSER. SWAN SEAS ARE CONSISTENT IN A RANGE OF 2-4 FEET. LONG TERM /SATURDAY THROUGH MONDAY/... AS OF 2:25 PM WEDNESDAY...PREFRONTAL REGIME SATURDAY INTO SUNDAY CREATES INCREASING SOUTHERLY WINDS AND BUILDING WAVE HEIGHTS. PRESSURE GRADIENT TIGHTENS ON SATURDAY AHEAD OF AN APPROACHING COLD FRONT...CAUSING WINDS TO JUMP FROM AROUND 10 KTS SATURDAY MORNING...TO 15-20 KTS BY SATURDAY NIGHT. THIS IN TURN FORCES WAVES TO BUILD TO 5-6 FT SATURDAY NIGHT AND SUNDAY MORNING...AND A SMALL CRAFT ADVISORY MAY BE NEEDED FOR AT LEAST A SHORT DURATION SATURDAY NIGHT. COLD FRONT PUSHES ACROSS THE WATERS BY SUNDAY EVE...AND WINDS VEER RAPIDLY TO THE WEST THEN NORTH ON MONDAY. SPEEDS REMAIN AROUND 15 KTS BEFORE EASING LATE MONDAY TO 10 KTS. THIS OFFSHORE FLOW PUSHES THE HIGHEST SEAS AWAY FROM THE COASTAL WATERS...SO WAVE HEIGHTS WILL DIMINISH TO 3-4 FT BY SUNDAY EVE...AND PERSIST THERE THROUGH MONDAY. && .ILM WATCHES/WARNINGS/ADVISORIES... SC...NONE. NC...NONE. MARINE...NONE. && SYNOPSIS...DRH NEAR TERM...DRH SHORT TERM...SHK LONG TERM...JDW AVIATION...MRR
Hazardous weather outlook, Mar 21, 3:17 PM EDT, 2 hours before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE WILMINGTON NC 317 PM EDT WED MAR 21 2012 NCZ087-096-099-105>110-SCZ017-023-024-032-033-039-053>056-221930- ROBESON-BLADEN-COLUMBUS-INLAND PENDER-COASTAL PENDER- INLAND NEW HANOVER-COASTAL NEW HANOVER-INLAND BRUNSWICK- COASTAL BRUNSWICK-MARLBORO-DARLINGTON-DILLON-FLORENCE-MARION- WILLIAMSBURG-INLAND HORRY-COASTAL HORRY-INLAND GEORGETOWN- COASTAL GEORGETOWN- 317 PM EDT WED MAR 21 2012 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST NORTH CAROLINA AND NORTHEAST SOUTH CAROLINA. .DAY ONE...THIS AFTERNOON AND TONIGHT. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. AMZ250-252-254-256-221930- SURF CITY TO CAPE FEAR NC OUT 20 NM- CAPE FEAR NC TO LITTLE RIVER INLET SC OUT 20 NM- LITTLE RIVER INLET TO MURRELLS INLET SC OUT 20 NM- MURRELLS INLET TO SOUTH SANTEE RIVER SC OUT 20 NM- 317 PM EDT WED MAR 21 2012 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE ADJACENT COASTAL WATERS. .DAY ONE...THIS AFTERNOON AND TONIGHT. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY. A SMALL CRAFT ADVISORY IS POSSIBLE ON SATURDAY NIGHT. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. 7
In the hours before
Special weather statement, Mar 21, 5:17 PM EDT, 0 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WILMINGTON NC
517 PM EDT WED MAR 21 2012
NCZ087-212145-
ROBESON-
517 PM EDT WED MAR 21 2012
...A STRONG THUNDERSTORM WILL MOVE ACROSS WESTERN ROBESON COUNTY
THROUGH 545 PM EDT...
AT 516 PM EDT...DOPPLER RADAR INDICATED A STRONG THUNDERSTORM OVER
PEMBROKE...OR ABOUT 6 MILES SOUTH OF RED SPRINGS...DRIFTING NORTHWEST
AT 5 MPH.
SOME LOCATIONS IMPACTED INCLUDE RED SPRINGS...ALMA...BUIE...MAXTON...
PEMBROKE...SEVEN BRIDGES...SHANNON AND WAKULLA.
HAZARDS INCLUDE...
PEA SIZED HAIL.
HEAVY RAINFALL AND MINOR FLOODING.
THUNDERSTORMS CAN POSE A VARIETY OF THREATS INCLUDING GUSTY WINDS...
SMALL HAIL...CLOUD TO GROUND LIGHTNING...AND LOCALIZED FLOODING. IT
IS RECOMMENDED THAT YOU REMAIN INDOORS UNTIL THE STORMS PASS.
&&
LAT...LON 3476 7907 3461 7918 3468 7942 3477 7934
3482 7936 3484 7935 3484 7919 3488 7913
TIME...MOT...LOC 2116Z 119DEG 3KT 3473 7922
WEISSThe office that day
Everything else NWS Wilmington, NC issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Mar 21, 5:25 PM EDT | Special Weather Statement | ILM | Florence | 35 min |
| Mar 21, 6:17 PM EDT | Special Weather Statement | ILM | Marlboro | 28 min |
Nearby
Special Weather Statements in North Carolina, 2012Every special weather statement in 2012
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.